Q. I am experiencing tiredness, weight gain and insomnia after surgical removal of both thyroids?

Answered by
Dr. Divakara P
and medically reviewed by iCliniq medical review team.
Published on Nov 03, 2019

Hello doctor,

I had both my thyroid glands removed eight years ago, and a small amount was left (in the size of half of my small nail). Since then, I am getting my blood test done every year, which comes back normal. I do not understand this as everybody needs two thyroid glands to work properly, and a small amount of the gland is not enough to do the job. I suffer from tiredness, weight gain, and insomnia over these years.

Dr. Divakara P

Diabetology Endocrinology General Medicine Internal Medicine Pain Medicine Pulmonology (Asthma Doctors)
#

Hello,

Welcome to icliniq.com.

It is not the size of the thyroid gland, but it is the function that matters. In most of the thyroid gland removal, the left over gland will start hyper functioning and hence will take over the body function. So, if your blood work is normal means that a small part of the thyroid is working well. Now coming to your problem, it might be due to either calcium or vitamin D deficiency which can happen because of your thyroid removal. I advise you to get serum D3 and calcium levels tested. Revert back with reports. Weight gain could be due to physical inactivity, excess of cholesterol or even diabetes or adrenal problems.

I advise you to get

serum lipid profile.

Serum Cortisol.

FBS (fasting blood sugar), and PPBS (postprandial blood sugar).

Also Read Answers From:

Related Questions & Answers


What is the best treatment for papillary thyroid carcinoma?

Query: Hello doctor, My mom has thyroid papillary carcinoma. Five months back she got a surgery in both sides of her thyroid gland. What is the best treatment for this? Please guide.  Read Full >>


Dr. Sumit Srivastava
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. Sorry to hear about your mother's state. The protocol of treatment of papillary carcinoma of thyroid is total thyroidectomy followed by therapeutic radioactive Iodine therapy. Radioactive Iodine is given to detect and eradicate any residual tumor left after surgery. Resi...  Read Full

What can cause weight gain, sweating and tiredness?

Query: Hi doctor, Recently, I ordered thyrocare test. The test report shows total triiodothyronine (T3) CLIA 117 ng/dL, total thyroxine (T4) CLIA 10.9 µg/dL, thyroid stimulating hormone (TSH) CLIA 9.04 µIU/mL, FT3 - 3.03, FT4 - 1.08 and anti-microsomal antibody (AMA) - 315. My BP is 145/90 mmHg. I have s...  Read Full >>


Dr. Divakara P
Internal Medicine Physician

Answer: Hello, Welcome to icliniq.com. You are having symptoms of hypothyroidism and the reports too are suggesting the same. I recommend you to start tablet Eltroxin (Levothyroxine) 50 mcg every morning in empty stomach and repeat TSH (thyroid stimulating hormone) after two months. Revert back after two mo...  Read Full

Are weight gain and excess sweating side effects of Escitalopram?

Query: Hello doctor, Are weight gain and increased sweating typical side effects of the medication Escitalopram (Lexapro, Cipralex)? I am asking because I gained about 6 lbs in three months and I sweat a lot but I must admit that I am a regular alcohol user. About 4 to 5 drinks on the week (evening only,...  Read Full >>


Dr. Suresh Kumar G D
Child Health Specialist, Paediatrician, Psychiatrist

Answer: Hello, Welcome to icliniq.com. Escitalopram is an effective antidepressant but as with any other drug, can cause some side-effects. Increased sweating (diaphoresis) is a less common side-effect and can happen with Escitalopram. Some patients experience weight gain as well but as you recognized it ...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask an Endocrinologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.